Snowed a patient

  1. 0
    On my shift today I snowed a patient, badly. I gave a PRN dose of medication based on patient's subjective rating of some symptoms. The patient was aware, alert, and oriented but a little drowsy. The dose was correct and based on the physician's orders, which were very reasonable. There were two medications to be used: one for pain and anxiety, both oral agents. Even though the patient was a little drowsy, they were rating both very high (10/10). I gave one medication first, and then waited an hour and gave another medication next. When I re-assessed them about 30-40 minutes later, their respiration rate was very low and we needed to institute a critical response team.

    The patient was fine in the end, but I felt horrible. I felt like I had made a bad judgement call. I shouldn't have given so much medication when the patient was already drowsy. I always do a neuro score before administering pain medicine. Also, looking back, the patient was at risk for becoming over-medicated because of age and diagnosis. I have had many times a drowsy patient tell me their pain was 10/10 and given IVP medications, but never had this happen. The doctor told me "This is what sometimes happens when you rely on subjective scores." I feel like a fool as other nurses were pulled to help with this situation. It makes me question my ability as a nurse and my critical thinking skills.
  2. Get the Hottest Nursing Topics Straight to Your Inbox!

  3. 28 Comments so far...

  4. 5
    That's why we have reversal agents. Not all cases of over-sedation were clearly predictable. Reactions to opiates and benzos can vary widely from one patient to another, and we rarely have the type of assessment tools available to make an accurate assessment and prediction of over-sedation (such as end-tidal CO2 monitoring or continuous respiratory waveform monitoring). As a result we're left with more subjective "gut" type assessments which only develop with experience, but even then, so long as we make patient comfort a goal we're willing to take risks for, this will continue to happen. A CNS I used to work with described it this way: "@*** happens when you party naked".
  5. 4
    This happened in a hospital, I assume. I like that Doctor's appraisal of subjective measurements. To me, it sounds like you did all the appropriate steps for your med admin. Oversedation happens, so don't beat yourself up.

    Now, if you REALLY want to blow your mind .... you should see the medications some pts in LTC request and RECEIVE without any negative outcome. Sleeper, anxiety AND PRN all at the same time. And the orders are ok for it. God help the nurse who balks at giving them all at once! Add in the BP meds. seizure meds, etc.

    As a new employee, that's why the first thing I check in the E-box is to ascertain the presence of nitrotabs and NARCAN.
    GrnTea, NurseDirtyBird, BrandonLPN, and 1 other like this.
  6. 1
    Don't beat yourself up. This is what Joint Commission wants medication ordered based on pain score. It doesn't allow for nursing judgement. As a member of pain society and certified in pain management it makes me crazy that this certifying body doesn't have more common sense. This thinking leads to overmedication, over sedation and there have been reports of death. Reversal agents should never be used as a way to reverse over medication rather appropriate and safe opiate dosing.
    sneeds likes this.
  7. 1
    Luckily we had reversal agents readily available. I have HS meds that I would imagine kill a bull elephant. For example, trazadone, oxycontin, xanax, seroquel, oxycodone, etc etc all at once. The people had developed a tolerance to this, but it still made me nervous. In fact one time I held some and notified the doctor of concerns of over sedation (the patient was very drowsy) and was yelled at and instructed to administer the dose. However the doses I gave to this patient I would never have, in a million years, predicted would have caused the level of sedation that occurred. They were pretty small, and were oral. I suspect something else was going on, because the patient was reported as drowsy all day. But it goes to show you how important re-assessment of the patient is. I predict that if I had left the patient to "sleep," he would be dead.
    Last edit by 0.adamantite on Sep 22, '13
    LakeEmerald likes this.
  8. 3
    Dont feel bad- it does happen. If I have doubts, I ask the pt- have you ever taken this ______ before, or this combo? If no,maybe I'd stagger the med- give pain med 1st and see how they do. But I also have seen others that get rediculous amts( example- 10mg ambien, 2 mgvalium, and tylenol #3's) all in one sitting, and 87 (eek!~) yrs old- and he does just fine( he had a hx of fibro/pain and these were his home meds) I also remember having a pt that was sooo tolerant- she finally got the doc to write for 4 MG!!! IV dilaudid Q2 hours!! but let me tell you, i was on pins and needles with that one. Thing was , she WAS very sedated, and the only thing keeping me from calling on her was the fact she responded to voice, rr 10-12, and she would ask for more when I assessed her, falling right back to sleep.o2 sats ok too.

    People respond different. I remember a cath lab pt being brought up to me , the rn telling me "we had to reverse them" they only got 2 versed and 50 fentanyl- not unusually doses, but for that person, it was too much. Dont feel bad.

    It is so hard nowadays for pain control, as the PG scores also ask" was your pain adequately controlled" . Because so many people nowadays want to BE SNOWED to oblivion, some docs DO order the stuff, leaving us nervous wrecks, as since we give the drug, its now our responsibility, but if we don't, they say they got crappy care.
  9. 1
    It happens, once I know somebody that gave ambien and Benadryl to this patient right on top of the other. All her vitals were fine, but she was extremely drowsy. The nurse in question was discussing at the nurses station that she had given the patient a sleeping pill, but the we reminded her tat she had also given a Benadryl earlier for an allergic reaction at that was the cause most likely of the additional drowsiness.

    Still , mistakes happen and nurses are human. One case comes to mind, and that's a patient that had a potassium level of 3.9 and scheduled kayexalate. the nurse prior to me gave the kayexalate and only because I was paying a lot of attention (It was crazy night) , I held it. I shudder to think what would have happened if a new or hasty nurse had got that patient that night. I know a code would have been inevitable at the least.
    AJJKRN likes this.
  10. 0
    Quote from lmccrn62
    Reversal agents should never be used as a way to reverse over medication rather appropriate and safe opiate dosing.
    Sure, safe and appropriate dosing is strived for, but then what do you suggest in the event that the pt ends up being extremely sensitive to a medication and is hypotensive and bradycardic with snoring respirations, unable to wake up??
  11. 0
    Quote from lmccrn62
    Reversal agents should never be used as a way to reverse over medication rather appropriate and safe opiate dosing.
    The problem is there is no "safe dose" that works for every patient, there's not even a general range. The dose required for both therapeutic effectiveness and safety doesn't just vary a little from one patient to another, but varies exponentially.

    A I agree that part of the problem is aggressive pain control, but the American Society of Pain Management Nursing is one of the leading advocates of aggressive pain control, so it's not just the JC's fault.
  12. 0
    And the totally incredulous thing is that as soon as I wake up the LTC pt (the one with the meds to snow a horse), the first words out of his mouth is, "can I have my pain med?"!!!!!!!!!!!!!!!!!

    The trouble is these LTC pts usually take these heavy meds at home. And they want to continue when they get admitted to us. This is esp true of the short-term rehab pts coming from the hosp. Nothing much to do for the younger rehab pt in the NH except to sleep and the meds provide the oblivion. And the permanent NH residents just want to sleep also.

    The risk for over sedation is VERY REAL for our LTC pts, and it does occur even with our best endeavors to monitor & prevent it. You guys in the hosp have all the IV meds (with drips & pushes) so I don't envy you .

    That's why our usual first care-planned entry deals with safety risk, esp for falls!!!


Top